Statin-induced myopathy 4.11/5 (9)

Share Button

Definition

Statins (HMG-CoA reductase inhibitors) are cholesterol-lowering drugs. It is well documented that statins lower LDL cholesterol and thus the risk of heart attacks, strokes and other cardiovascular diseases (reference: O'Malley PG, 2020). Less serious muscle side effects are not uncommon, but they pass quickly if the treatment is stopped. More serious muscle diseases can also occur, but are very rare (reference: Collins R, 2016). The related muscle complaints in statin myopathy can be divided into (at least) three main types (reference: Selva-O'Callaghan A, 2018): 1) Muscle pain (myalgia) with or without a slight rise in creatine kinase (CK) (< 5 x upper normal limit) in the blood. 2) Toxic statin-induced muscle disease (myopathy) without autoimmune disease and antibody development. Some stand out rhabdomyolysis as a separate (fourth) group. Usually not HMGCR antibody. 3) Statin-associated immune-mediated necrotizing myopathy (Often associated with HMGCR Antibodies).

Occurrence

Muscle pain stated as a reason for terminating statin treatment in approx. 9% (reference: Taylor F, 2013). However, muscle pain is so common in the population that a placebo-controlled study (with "deceptive medicine" showed just as much muscle pain among those who received placebo ("fool medicine") (references: Walk HV, 2014; Collins R, 2016).

Assuming a CK rise of 10 times above the reference range, toxic statin myopathy probably occurs in fewer than one in 10.000 statin users and rhabdomyolysis with CK 10-20.000 is assumed to be less than one in 100.000 (reference; Dalakas MC, 2009; Armitage J, 2007). However, strenuous physical exercise may increase the risk of toxic statin-induced muscle damage (Chhetry M, 2021).

Statin-associated immune-mediated necrotizing myopathy is very rare with the number of new cases of 2-3 per 100.000 annually (incidence) (reference: Mammen AL, 2016). Looking at all people who have myositis, this form is believed to make up 6% (in a selected American material; reference: Watad A, 2015). Among myositis patients with HMGCR antibody, 80% have used statins (reference: Aggarwal R, 2020).

Risk factors for statin myopathy

  • Genetic disposition
  • Ciclosporin (Sandimmun Neoral) which is used against certain rheumatic diseases. Other drugs that interact with statins (atorvastatin, lovastatin, simvastatin) via the CYP3A4 isoenzyme. Paravchol (pravastatin), fluvastatin (Lescol) use other enzyme systems. (interaksjoner.no)
  • Females
  • Alcoholism
  • hypothyroidism (low metabolism)
  • Kidney failure
  • Low body weight (BMI)

Symptoms

Muscle pain (myalgia) related to statins (statin myalgia) causes pain and stiffness in muscles that begins shortly after starting treatment. Symptoms from the calves and thighs are most common. Some report muscle cramps. The symptoms usually return within a few days after stopping the medication, but some report persistence muscle aches (reference: Armor R, 2013). Muscle weakness is uncommon.

Toxic statin myopathy can cause muscle weakness, making it harder to lift legs and arms. The degree of weakness often corresponds to the severity of the condition. Muscle pain is common. Mild forms can go away on their own (self-limiting). The symptoms usually go away completely after 2-3 months, but up to 14 months of symptoms have also been described. Others develop major muscle damage in the form of rhabdomyolysis where more pain and swelling over the muscles is seen.

Statin-associated immune-mediated necrotizing myopathy has increasing muscle weakness in the pelvis, thighs, shoulders and upper arms as a characteristic, as in several other forms of Myositis. It may be difficult to get up from squatting, from a chair, climbing stairs or lifting heavy objects. Muscle pain may occur.

Examinations

Muscle pain (statin myalgia) are most often without special findings on clinical examination. Tender muscles on pressure may be observed in some, but demonstrable weakness is not expected. Blood tests show almost normal values, but creatine kinase (CK) may be slightly elevated (less than 1000 IU/L or 5 x the upper reference range). CK is expected to return to normal after a few days if treatment is stopped. In some cases, CK also normalizes even if the treatment is continued (reference: Armor R, 2013). Further investigation and treatment are usually not necessary.

Toxic statin myopathy clinical examination may show a failure in muscle strength. Usually, CK values ​​in the blood will then be measured at 10 -100 times the upper reference range (2000-20.000 IU/L). By rhabdomyolysis CK can be even higher and the symptoms more pronounced (reference: De Schryver, 2015). With such values, there is usually a need for hospital treatment where a lot of fluid is given to prevent serious kidney damage. Apart from high CK, blood tests often also show results in LD and AST. Antibodies is absent. Imaging with MRI of the thigh muscles often shows swelling (oedema) in the muscles. A tissue sample (biopsy) to rule out other conditions and to assess the severity is done if the condition does not show rapid improvement. One expects to detect dead muscle cells/fibres (necrosis) and cells that are recovering (regeneration) in severe cases. The changes cannot then be reliably separated immune-mediated necrotizing myopathy (see below). Mild forms have almost normal tissue. If there should be no clear improvement (CK values, muscle strength) after 3 months, a new examination is carried out (CK, MR thigh muscles, biopsy).

Statin-associated immune-mediated necrotizing myopathy. Sweidan AJ, 2017. Clinical Medicine Insights. Case Reports. CC BY-NC 4.0

Statin-associated immune-mediated necrotizing myopathy is rare but the most potentially severe form of statin myopathy. Gradually increasing weakness is detected in the pelvis, thighs, shoulders and upper arms (proximal muscles). Clinical examination includes the lungs, heart, nerves and other organs, even if one does not expect signs of disease there. The musculature is assessed in particular for localization of weakness and any visible changes in muscle wasting (atrophy). - Tests of muscle strength can be done by seeing if it is difficult to get up from the chair and from squatting without support, as well as lifting the arms against weight. Physiotherapists test both direct muscle strength and endurance according to standardized methods. Laboratory tests. In general, the tests may include CRP, SR, Hgb, white blood cells (leukocytes with differential counts), electrolytes, liver, kidney and thyroid function tests, creatine kinase (CK), LD and glucose. if a cardiac manifestation is suspected, troponin may be relevant. ANA and myositis-specific and associated antibodies in the form of anti-HMGCR detected, but "antibody-negative cases also exist. Urine sting. -Muscle enzymes; CK, LD, ASAT. These are expected to be clearly elevated (CK 1.000-50.000). ImagingMRI (magnetic resonance imaging) of thigh muscles often shows swelling (edema) in the muscles and adjacent muscle fascia. Most often done CT (computer tomography) of lungs to rule out pulmonary manifestation. X-ray examination of the esophagus (dynamic with contrast agent that is swallowed) maps whether the swallowing function is affected. Tissue sample (biopsy) can be decisive for the diagnosis, especially in those cases where anti-HMGCR antibody not detected. Muscle cells/fibres that are dead (necrosis) are typically seen combined with some that are recovering (regeneration) and there are few signs of inflammation with few lymphocytes in the tissue. MHC class I is upregulated. and Membrane Attack Complex (MAC) is seen on non-necrotic fibers.

Similar diseases / differential diagnoses

Treatment

Treatment goals are limited pain, so that the quality of life is not significantly affected, normal or almost normal CK levels in the blood tests and gradual normalization of muscle strength.

In case of muscle pain and low CK (below 1000 IU/L (<5 x upper reference range) and absence of muscle weakness on examination, statin treatment can be continued. However, one must follow up with CK controls which should show stable or falling values. If CK rises to more than 10 x upper reference range, the doctor must reassess the risk against the benefit of the statin treatment. A person at high risk of cardiovascular disease (for example, with a previous heart attack) and muscle pain, but normal CK and muscle strength is usually recommended to continue the statin treatment (reference: Selva-O'Callaghan A, 2018).

Toxic statin myopathy will most often result in stopping the statin treatment. By rhabdomyolysis will one consider other cholesterol-lowering measures and drugs (for example Ezetrol / ezetimibe) instead. If there is a milder course and rapid normalization after the statin treatment is stopped, a new treatment with another statin or a lower dose can be considered under careful control.

Statin-associated immune-mediated necrotizing myopathy indicates that the statin treatment is stopped and replaced with other cholesterol-lowering measures and drugs (for example Ezetrol / ezetimibe). Immunosuppressive treatment such as wood poly- / dermatomyositis is applicable with corticosteroids (Prednisone, Solu-Medrol) in combination with methotrexate, alternatively Azathioprine (Imurel) or Mycophenolate (CellCept / Myfortic). People with HMGCR myositis usually respond well to intravenous gamma globulins (IVIG).

Literature


This page has had 1 visits today

Please rate this page